Thunderstorm Wind, Butte
- When
- August 6, 6:56 PM MST
- Where
- Butte County, 26.21 mi WNW of Castle Rock
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.140, -103.910
Thunderstorms developed into a line as they tracked across portions of northwestern South Dakota. The storms produced wind gusts as high as 90 mph in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Thunderstorms developed into a line as they tracked across portions of northwestern South Dakota. The storms produced wind gusts as high as 90 mph in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 4:19 PM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 519 PM MDT Thu Aug 6 2020 .DISCUSSION...(This Evening Through Thursday) Issued at 245 PM MDT Thu Aug 6 2020 Upper ridging has moved across the central CONUS, with a trough now pushing onshore the Pac NW coast. An upper wave is pushing across the northern Rockies into central WY and the central Rockies. Deep southerly low level flow has persisted across the region, ahead of broad low pressure across Montana to Wyoming. Temperatures have risen into the 80s to low 90s. Dewpoints are in the 70s across south central SD, and 50s to 60 over western SD to northeast WY. Surface analysis shows a dryline just southwest of Campbell County, WY, where dewpoints are in the 30s on the other side of the boundary. This dryline is expected to push across northeast WY late this afternoon and into western SD in the evening/overnight hours. Strong instability extends across the CWA, but shear is marginal. Storms will push across northeast WY into far western SD late this afternoon into the evening hours, along and ahead of the dryline. A few storms may become severe, but lack of strong shear will limit organization. Some lingering storms are expected in the overnight hours; otherwise, quiet weather is expected through Friday morning. Warmer temperatures are expected, with highs in the upper 80s to around 100. A cold front is progged to push across the CWA Friday night as embedded waves within southwest flow aloft push across the CWA. This will bring isolated storms, mainly across northwest SD. Instability will be strong, but shear will be weak. The best forcing will be east of the CWA across the eastern Dakotas. Active southwest flow aloft will continue into Saturday, with several waves crossing the region. Friday night's cold front will become stationary across south central SD. Low pressure is expected to develop along the front. Strong instability and good shear on the warm side of the front will allow for strong to severe storms to develop in the afternoon and evening. The big question for the CWA will be the position of this frontal boundary as peak heating develops. Storm development may be over south central SD, but may quickly push east of the CWA by evening. Generally dry weather is expected through early next week. Highs will generally be near average. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 517 PM MDT Thu Aug 6 2020 VFR conditions are expected through most of the period. Isolated to scattered thunderstorms will move eastward from northeastern Wyoming and across western South Dakota until around 06Z this evening. && .FIRE WEATHER... Issued at 245 PM MDT Thu Aug 6 2020 Near-critical fire weather conditions continue to look possible on Friday across portions of northeastern WY and southwestern SD. Limiting factor will be winds. Breezy conditions are expected on Sunday with near-critical relative humidity values. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...10 FIRE WEATHER...13
Hazardous Weather Outlook National Weather Service Rapid City SD 426 AM MDT Thu Aug 6 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 426 AM MDT Thu Aug 6 2020 /526 AM CDT Thu Aug 6 2020/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected late this afternoon and evening. Isolated strong to severe storms will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible at times in the period. Isolated severe weather will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
723 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL BELLE FOURCHE 44.67N 103.85W
08/06/2020 E1.50 INCH BUTTE SD PUBLIC
&&
EVENT NUMBER UNR2002687
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 E CLARETON 43.70N 104.66W
08/06/2020 M0.75 INCH WESTON WY TRAINED SPOTTER
0.40" OF RAIN
&&
EVENT NUMBER UNR2002688
MLSSpecial Weather Statement
National Weather Service Rapid City SD
730 PM MDT Thu Aug 6 2020
SDZ001-012-024-025-072-WYZ057-071-070215-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-Harding SD-Northeastern Crook WY-
Wyoming Black Hills WY-
730 PM MDT Thu Aug 6 2020
...STRONG THUNDERSTORMS OVER SOUTHWESTERN HARDING...WESTERN BUTTE...
WESTERN MEADE...NORTHERN LAWRENCE AND NORTHEASTERN CROOK COUNTIES...
At 730 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of West Short Pines to 8 miles
west of Antelope Butte to 7 miles southwest of Beulah. Movement was
east at 40 mph.
Pea to half inch hail and wind gusts of 50 to 55 mph will be
possible with these storms.
Locations impacted include...
Spearfish, Belle Fourche, Harding, Whitewood, Nisland, Saint Onge,
Colony, Beulah, Fruitdale, Aladdin, Castle Rock, Redig, Antelope
Butte, Haystack Buttes, Crow Peak, and Bear Lodge Campground.
This includes...
Interstate 90 in South Dakota between Mile Markers 1 and 26.
Interstate 90 in Wyoming between Mile Markers 194 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4545 10354 4497 10336 4440 10362 4446 10441
4500 10428 4501 10404 4545 10404
TIME...MOT...LOC 0130Z 274DEG 34KT 4538 10412 4501 10397 4449 10421
EaganSpecial Weather Statement
National Weather Service Rapid City SD
735 PM MDT Thu Aug 6 2020
SDZ024-025-028-072-WYZ057-058-070215-
Northern Black Hills SD-Central Black Hills SD-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-Weston WY-
Wyoming Black Hills WY-
735 PM MDT Thu Aug 6 2020
...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE...SOUTHERN LAWRENCE...
SOUTHWESTERN PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK
COUNTIES...
At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Mallo Camp, or 18 miles northeast of Newcastle, moving
east at 40 mph.
Pea to half inch hail and wind gusts of 50 to 55 mph will be
possible with this storm.
Locations impacted include...
Lead, Hill City, Deadwood, Johnson Siding, Nemo, Keystone, Osage,
Central City, Hisega, Silver City, Rochford, Flag Mountain, Mystic,
Brownsville, Four Corners, Buckhorn, Galena, Deerfield, and Tilford.
This includes Interstate 90 in South Dakota between Mile Markers 36
and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4390 10453 4410 10428 4439 10409 4436 10340
4386 10338
TIME...MOT...LOC 0135Z 264DEG 37KT 4406 10399
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST FOUR CORNERS 44.08N 104.14W
08/06/2020 M52 MPH WESTON WY MESONET
&&
EVENT NUMBER UNR2002689
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
739 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 E CLARETON 43.70N 104.62W
08/06/2020 E60 MPH WESTON WY PUBLIC
PEA HAIL
&&
EVENT NUMBER UNR2002690
MLSThe Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912098, 912099, 912100, 912103, 912101, 912102, 912104.